Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS State College, PA

July 31, 2019Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2019, 1:50 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 1:50 PM EDT (17:50 UTC)
Expired
Jul 31, 2019, 3:55 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WGUS51 KCTP 311750
FFWCTP
PAC009-111-312045-
/O.NEW.KCTP.FF.W.0015.190731T1750Z-190731T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
150 PM EDT Wed Jul 31 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southwestern Bedford County in south central Pennsylvania...
  Southeastern Somerset County in south central Pennsylvania...

* Until 445 PM EDT.

* At 149 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Somerset, Meyersdale, Berlin, Buffalo Mills, Lake Gordon,
  Inglesmith, Mount Davis, Hyndman, Salisbury, Garrett, Indian Lake,
  Manns Choice, Shanksville, Addison, Wellersburg, New Baltimore,
  Rainsburg, Callimont and Flight 93 National Memorial.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, as numerous storms continue to form and drift to the 
east and south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3973 7939 4012 7888 3996 7847 3973 7837

$$

Martin
1 follow-up statement
250 
WGUS71 KCTP 311955
FFSCTP

Flash Flood Statement
National Weather Service State College PA
355 PM EDT Wed Jul 31 2019

PAC009-111-312004-
/O.CAN.KCTP.FF.W.0015.000000T0000Z-190731T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford PA-Somerset PA-
355 PM EDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BEDFORD AND SOUTHEASTERN
SOMERSET COUNTIES IS CANCELLED...

Widespread storms with torrential rain have moved out of the area. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any road closures.

LAT...LON 3973 7939 4012 7888 3996 7847 3973 7837

$$

Martin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:23 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 11:23 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
1123 AM EDT Wed Jul 31 2019

.SYNOPSIS...

A slow moving upper disturbance will once again trigger
scattered showers and thunderstorms today. Slightly drier
weather will move in for late week, but it will remain warm and
quite summery through the first days of August.

&&

.NEAR TERM /THROUGH TONIGHT/...

Satellite shows much of the area being covered by clouds from
convective debris emanating from showers over MD/WV. The RAP
shows CAPEs increasing over SWRN PA and ERN OH where the
stratocu is beginning to break up letting the sun break
through. My SERN zones, where we under a SLIGHT Risk for severe
storms today is so far not seeing much destabilization as the
clouds stream NE and limit insolation.

The latest HRRR and HREF do show showers and storms becoming
more numerous for the second half of the day, with the SERN
areas being most active in some of the HREF members, where the
latest hourly HRRR shows activity remaining mainly scattered and
disorganized.

The SE is where the shear is the greatest (however modest) as
well as the most humid with PWATs in excess of 1.6" according to
the latest meso anal, so the SPC outlook seems reasonable.
Elsewhere, the atmosphere is still fairly humid so the biggest
threat today is likely to be brief heavy rain from some of the
stronger cells.

Any lingering showers this evening should fade with the loss of
heating, leading to the second half of the overnight being
mainly dry over the region. Patchy fog is again likely tonight,
especially over the south and Lower Susq where moisture is
deepest.

&&

.SHORT TERM /THURSDAY/...
The remains of our slow-moving front will stall just to our
south by Thursday, and should maintain at least a slight chc
for showers across southern PA into Saturday. Temperatures look
like they should remain seasonable for early August with some
drier air advecting in from the north.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The remains of our slow-moving front will stall just to our
south by Thursday, and should maintain at least a slight chc
for showers across southern PA into Saturday. Temperatures look
like they should remain seasonable for early August.

A weakening cold front is projected to approach the region in
the Sun/Mon timeframe. If we can get this front across the area
before it washes out, we should see a slight cool down and
slightly lower humidity to begin next week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...

SWRN terminals are seeing MVFR ceilings lingering after the
overnight showers. These will continue to lift and break out
with most areas becoming VFR by mid day, and remaining VFR
except under any scattered showers or thunderstorms that will
begin to pop up with afternoon heating. This activity could
produce brief reductions and gusty winds at TAF sites,
especially in the Lower Susq Valley.

.Outlook...

Wed...AM reductions improving. Sct shra/tsra developing could
produce brief reductions and gusty winds, especially southeast.

Thu-Sun...Isolated to scattered tstm impacts, mainly south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/RXR
NEAR TERM...La Corte/RXR
SHORT TERM...RXR
LONG TERM...RXR/Evanego
AVIATION...La Corte/Evanego
Hazardous weather outlook, Jul 31, 4:59 AM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
459 AM EDT Wed Jul 31 2019

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-010900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
459 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-051>053-056>059-063-064-010900-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-
459 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-010900-
York-Lancaster-
459 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon and early evening. Locally heavy
rainfall may also occur, leading to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

RXR

In the hours before

Local storm report, Jul 31, 11:00 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     1 N MIFFLINBURG         40.93N  77.05W
07/30/2019                   UNION              PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN WEST BUFFALO TOWNSHIP.

&&

EVENT NUMBER CTP1901603

JRB
Local storm report, Jul 31, 11:04 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     MCALEVYS FORT           40.64N  77.82W
07/30/2019                   HUNTINGDON         PA   911 CALL CENTER

            1 TREE DOWN ON A UTILITY POLE/WIRES.

&&

EVENT NUMBER CTP1901604

JRB
Local storm report, Jul 31, 11:47 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     CENTRAL MANOR           40.00N  76.43W
07/30/2019                   LANCASTER          PA   911 CALL CENTER

            BRANCHES AND TREES DOWN ACROSS PENN STREET.

&&

EVENT NUMBER CTP1901605

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:29 PM EDTSpecial Weather StatementCTPYork31 min
Jul 30, 9:59 PM EDTSpecial Weather StatementCTPLancaster31 min
Jul 30, 10:21 PM EDTSpecial Weather StatementCTPLebanon24 min
Jul 30, 11:45 PM EDTSpecial Weather StatementCTPSchuylkill30 min
Jul 31, 1:09 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 31, 6:58 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming3 hr
Jul 31, 1:15 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 31, 7:41 PM EDTSpecial Weather StatementCTPCentre34 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.